Hail, Hancock
- When
- March 15, 2:07 AM EST to 2:10 AM EST
- Where
- Hancock County, Mt Cory
- Measured
- 1.25 in hail
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 40.930, -83.820
Quarter to half dollar sized hail was observed.
A warm front lifted north across northern Ohio during the early morning hours of March 15th. Showers and thunderstorms developed along this front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A warm front lifted north across northern Ohio during the early morning hours of March 15th. Showers and thunderstorms developed along this front. A few of the stronger thunderstorms became severe. A second wave of storms occurred during the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Mar 15, 1:03 AM EST, 1 hour 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 203 AM EDT THU MAR 15 2012 .SYNOPSIS... WEAK HIGH PRESSURE OVER THE AREA WILL SHIFT OVER THE CAROLINAS TONIGHT AS A STATIONARY FRONT SETS UP NEAR LAKE ERIE THE WAVERS BACK AND FORTH THROUGH SUNDAY. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... NO MAJOR CHANGES TO FORECAST. WITH DEW POINTS IN THE LOWER TO MID 50S ADVECTING INTO AREA CANT SEE TEMPS DIPPING BELOW THAT. FEW TSRA POPPING UP ACROSS INDIANA AND ILLINOIS. DONT EXPECT ANYTHING ORGANIZED BUT CHANCE REMAINS FOR A FEW TSRA WEST HALF OVERNIGHT. PREVIOUS DISCUSSION... THE MODELS DIFFER BUT IN GENERAL LOOK TO SPREAD SCT CONVECTION NE ACROSS MAINLY THE WEST HALF OF THE CWA THE LATTER PART OF THE NIGHT. THE AIRMASS IN THE WEST COULD HAVE JUST ENOUGH INSTABILITY AND WIND SHEAR FOR A POSSIBLE SEVERE STORM TO OCCUR BUT A LITTLE BETTER THREAT WILL LIKELY BE THU AFTERNOON. THE REAL ISSUE IS TRYING TO FIND A GOOD FOCUS TO TRY AND NAIL DOWN WHERE THE CONVECTION WOULD BE MOST LIKELY...WHICH IS NEXT TO IMPOSSIBLE TO FIND. TEMPS TONIGHT WILL BE NOTICEABLY WARMER DUE TO INCREASING CLOUDS AND SOUTH WINDS. && .SHORT TERM /6 AM THIS MORNING THROUGH SATURDAY NIGHT/... THE WARM SECTOR AIRMASS OVER THE AREA WILL BECOME REASONABLY UNSTABLE THU AND WITH JUST ENOUGH WIND SHEAR THERE WILL BE A CHANCE FOR SEVERE STORMS TO DEVELOP. GIVEN THE LIMITED WIND SHEAR...THE BIGGEST THREAT WOULD SEEM TO BE LARGE HAIL. THE PW'S ARE ONLY ABOUT AN INCH TO AN INCH AND A QUARTER SO NOT A BIG FLOOD THREAT BUT WILL STILL HAVE TO WATCH FOR ANY POSSIBLE TRAINING AS GROUND CONDITIONS ARE SATURATED. THERE SHOULD BE A DECENT DIURNAL DECREASE IN CONVECTION FOR THU NIGHT THEN DAYTIME HEATING ON FRI WILL LEAD TO THE DEVELOPMENT OF MORE SCT TSRA...SOME OF WHICH COULD BE ON THE STRONG SIDE. A PUNCH OF DRIER LOW LEVEL AIR FROM THE NORTH FRI NIGHT SHOULD CALM DOWN CONDITIONS FOR MUCH OF THE AREA FRI NIGHT INTO SAT. THE BREAK WILL BE SHORT-LIVED AS SOUTH WINDS REDEVELOP WEST TO EAST SAT WITH MOISTURE RETURNING ALONG WITH INCREASINGLY UNSTABLE CONDITIONS. THE BETTER SURGE OF MOISTURE MOVES NORTH THROUGH THE WESTERN COUNTIES AND UPPER RIDGING OVER THE EAST SHOULD KEEP MOST OF THE CONVECTION OVER MAINLY THE WEST FOR LATE SAT AND SAT NIGHT. TEMPS WILL CONTINUE WELL ABOVE NORMAL BUT COULD BE TRICKY FOR THE SNOWBELT LAKESHORE FRI AFTERNOON THROUGH SAT AFTERNOON AS THE SURFACE FLOW WILL TRY AND COME OFF OF A MUCH COOLER LAKE ERIE. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... A STRONG UPPER LEVEL RIDGE WILL RESIDE OVER THE EASTERN HALF OF THE UNITED STATES SUNDAY THROUGH THURSDAY...PAVING THE WAY FOR A NICE SOUTHERLY FLOW DURING THIS PERIOD. THIS SOUTHERLY FLOW WILL HAVE SOME LOW LEVEL MOISTURE WITH IT...SO THERE COULD BE A THREAT OF SCATTERED SHOWERS AND THUNDERSTORMS SUNDAY AND MONDAY MOSTLY OVER SOUTH CENTRAL AND EAST CENTRAL HILLS FROM MARION TO WOOSTER TO YOUNGSTOWN. TEMPERATURES WILL BE WELL ABOVE NORMAL...LIKELY 20 TO 30 DEGREES ABOVE AVERAGE. LOW TEMPERATURES WILL BE IN THE UPPER 40S TO MID 50S. && .AVIATION /06Z THURSDAY THROUGH MONDAY/... SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NW OHIO THROUGH SUNRISE. THIS OCCURRING ON THE NOSE OF DEEPER MOISTURE THAT IS MOVING NORTHWARD INTO THE REGION. MVFR CONDITIONS WILL BE POSSIBLE NEAR ANY OF THE SHOWERS AND THUNDERSTORMS. AWAY FROM THIS MORNINGS THUNDERSTORMS EXPECT TO SEE A CONTINUATION OF VFR CONDITIONS. MOST LOCATIONS WILL SEE SOME AFTERNOON CUMULUS. ADDITIONAL THUNDERSTORMS WILL DEVELOP BY MID TO LATE AFTERNOON AND CONTINUE INTO THE EVENING. OUTLOOK...NON VFR CONDITIONS POSSIBLE FRIDAY NIGHT THROUGH SUNDAY IN ISOLATED TO SCATTERED THUNDERSTORMS. && .MARINE... HIGH PRESSURE OVER THE EASTERN U.S. IS KEEPING WINDS UNDER 10KT ACROSS THE REGION THIS AFTERNOON AND INTO TONIGHT. A WEAK DISTURBANCE OVER LAKE SUPERIOR WILL DEVELOP ON THU AND MOVE N OF THE LAKE ERIE ON FRI. SW FLOW AHEAD OF THE LOW WILL INCREASE BUT REMAIN BELOW 20KT LATE THU AND INTO FRI. A WEAK BACKDOOR COLD FRONT COULD SLIP JUST SOUTH OF THE LAKE FRI NT AND SATURDAY. THIS WEAK SYSTEM WASHES OUT EARLY AS THE UPPER RIDGE RE-ESTABLISHES ITSELF OVER THE REGION INTO NEXT WEEK. THE RIDGE WILL KEEP A PREDOMINANT SW FLOW WITH PERIODS OF S/SE. NO HEADLINES EXPECTED THROUGH THE FORECAST PERIOD AT THIS TIME. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...ADAMS NEAR TERM...ADAMS/DJB SHORT TERM...ADAMS LONG TERM...BC AVIATION...MULLEN MARINE...JAMISON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 428 AM EDT WED MAR 14 2012 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-151100- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD- OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD- RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 428 AM EDT WED MAR 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON AND EVENING. THE MAIN THREAT WOULD BE FROM LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OUDEMAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 307 AM EDT THU MAR 15 2012 OHZ003-006>008-017-018-027-150815- HANCOCK-LUCAS-OTTAWA-SANDUSKY-SENECA-WOOD-WYANDOT- 307 AM EDT THU MAR 15 2012 ...STRONG THUNDERSTORMS MOVING ACROSS PORTIONS OF NORTHWEST OHIO... AT 300 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING SCATTERED STRONG THUNDERSTORM MOVING ACROSS NORTHWEST OHIO. THE STRONGEST STORMS MAY PRODUCE DIME TO NICKEL SIZE HAIL AND WIND GUSTS TO 35 MPH. ALL OF THIS ACTIVITY WILL MOVE NORTHEAST AT 25 MPH.
The Northern Indiana radar (KIWX), 164 km away, was scanning. The volume nearest the first event began at 07:08 UTC.
30 hail. Local standard time, as filed.
Quarter to half dollar sized hail was observed.
Quarter to ping pong sized hail was observed. A few vehicles were damaged.
Quarter sized hail was observed.
Hail as large as golf balls was reported. A few vehicles were damaged by the hail.
Nickel sized hail was observed.
Penny sized hail was observed.
Quarter sized hail was observed.
Nickel to quarter sized hail was observed.
Quarter sized hail was observed.
Quarter sized hail was observed.
Penny to quarter sized hail was observed.
Quarter sized hail was observed.
Quarter sized hail was observed.
Nickel sized hail was observed.
Quarter sized hail was observed.
Quarter sized hail was observed.
Penny sized hail was observed.
Penny sized hail was observed.
Penny sized hail was observed.
Nickel sized hail was observed.
Nickel sized hail was observed.
Nickel sized hail was observed.
Nickel sized hail was observed.
Nickel sized hail was observed.
Quarter sized hail was observed.
Penny sized hail was observed.
Penny sized hail was observed.
Quarter sized hail was observed.
Penny sized hail was observed.
Penny sized hail was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372485, 372617, 372615, 372612, 372620, 372621, 372618, 372478, 372619, 372622, 372616, 372486, 372482, 372479, 372480, 372607, 372481, 372483, 372608, 372609, 372611, 372610, 372602, 372603, 372604, 372613, 372605, 372606, 372614, 372484.